Alert archive / Idaho / Flash Flood Warnings in 2014

Flash Flood Warning 16, NWS Pocatello, ID

August 5, 2014Cassia County, Idaho

NWS Pocatello, ID issued this flash flood warning at Aug 5, 2014, 8:39 AM MDT for Cassia County, Idaho. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2014, 8:39 AM MDT (14:39 UTC)
Expired
Aug 5, 2014, 2:45 PM MDT
In force
6 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Cassia County, ID

The radar

The Pocatello radar (KSFX), 127 km from the middle of the area, began a volume at 14:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 2.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2014-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2014-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

016 
WGUS55 KPIH 051439
FFWPIH
IDC031-052045-
/O.NEW.KPIH.FF.W.0016.140805T1439Z-140805T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
839 AM MDT TUE AUG 5 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CASSIA COUNTY IN SOUTH CENTRAL IDAHO...
  THIS INCLUDES THE CITY OF BURLEY...

* UNTIL 245 PM MDT TUESDAY

* AT 834 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THAT OVER AN INCH OF RAIN HAS FALLEN OVER THE AREA IN THE PAST 3   
  HOURS. AN ADDITIONAL INCH OF RAIN IS LIKELY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4199 11427 4200 11429 4229 11429 4242 11425
      4242 11409 4251 11407 4254 11399 4254 11383
      4255 11377 4252 11370 4255 11364 4265 11357
      4265 11333 4262 11325 4199 11322 4198 11397

$$

VALLE
3 follow-up statements
612 
WGUS75 KPIH 051600
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1000 AM MDT TUE AUG 5 2014

IDC031-052045-
/O.CON.KPIH.FF.W.0016.000000T0000Z-140805T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CASSIA ID-
1000 AM MDT TUE AUG 5 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MDT FOR
CASSIA COUNTY...

AT 955 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE MODERATE RAIN FALLING OVER THE WARNED AREA. AN ADDITIONAL 
INCH OF RAIN IS LIKELY UNTIL 2 PM THIS AFTERNOON. MUDSLIDES AND 
FLOODING OF SMALL STREAMS IS LIKELY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...IDAHOME 
AND BURLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4199 11427 4200 11429 4229 11429 4242 11425
      4242 11409 4251 11407 4254 11399 4254 11383
      4255 11377 4252 11370 4255 11364 4265 11357
      4265 11333 4262 11325 4199 11322 4198 11397

$$

VALLE
589 
WGUS75 KPIH 051807
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1207 PM MDT TUE AUG 5 2014

IDC031-052045-
/O.CON.KPIH.FF.W.0016.000000T0000Z-140805T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CASSIA ID-
1207 PM MDT TUE AUG 5 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MDT FOR
CASSIA COUNTY...

AT 1203 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS DEVELOPING OVER THE WARNED AREA. THESE THUNDERSTORMS 
WILL PRODUCE HEAVY DOWNPOURS WHICH MAY LEAD TO FLASH FLOODING. 
MUDSLIDES AND FLOODING OF SMALL STREAMS IS POSSIBLE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VIEW...
IDAHOME AND BURLEY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4199 11427 4200 11429 4229 11429 4242 11425
      4242 11409 4251 11407 4254 11399 4254 11383
      4255 11377 4252 11370 4255 11364 4265 11357
      4265 11333 4262 11325 4199 11322 4198 11397

$$

VALLE
834 
WGUS75 KPIH 052042
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
242 PM MDT TUE AUG 5 2014

IDC031-052050-
/O.EXP.KPIH.FF.W.0016.000000T0000Z-140805T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CASSIA ID-
242 PM MDT TUE AUG 5 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 245 PM MDT FOR CASSIA
COUNTY...

HEAVY RAINFALL HAS ENDED ACROSS THE AREA. HOWEVER...MODERATE TO 
LOCALLY HEAVY RAIN WILL CONTINUE FOR SEVERAL MORE HOURS. WE WILL BE 
REPLACING THE WARNING WITH AN URBAN AND SMALL STREAM FLOOD ADVISORY 
SHORTLY.  

LAT...LON 4199 11427 4200 11429 4229 11429 4242 11425
      4242 11409 4251 11407 4254 11399 4254 11383
      4255 11377 4252 11370 4255 11364 4265 11357
      4265 11333 4262 11325 4199 11322 4198 11397

$$

KEYES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:25 AM MDT, 6 hours 14 minutes earlier.

Area forecast discussion, Aug 5, 2:25 AM MDT, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
225 AM MDT TUE AUG 5 2014

.DISCUSSION...THE NEVADA LOW HAS DRIFTED OVER THE RENO AREA...HOWEVER
THIS STILL LEAVES AN ELONGATED DEFORMATION AREA STRETCHED ACROSS
SOUTHEAST IDAHO WITH GREATER THAN ONE INCH PRECIPITABLE WATER VALUES.
THE NAM MODEL FAVORS A POSITION OF SHOWERS AND THUNDERSTORMS TODAY
STRETCHED ACROSS SUN VALLEY TO DRIGGS. THE BEAVER CREEK BURN AREA
COULD WELL CATCH MORE RAIN TODAY THAN YESTERDAY. FLASH FLOOD WATCHES
REMAIN IN EFFECT THROUGH WEDNESDAY MORNING. THE LOW NEAR RENO
APPEARS TO REORGANIZE NEAR THE OWYHEE MOUNTAINS IN SOUTHWEST
IDAHO...WITH MODELS ONCE AGAIN FOCUSING MORE PRECIPITATION ACROSS
ALL OF THE SOUTH CENTRAL AND CARIBOU HIGHLANDS ON THURSDAY. IF THIS
HOLDS TRUE...THE FLASH FLOOD WATCHES WILL LIKELY BE EXTENDED.

BY FRIDAY...A LOW PRESSURE TROUGH MOVES QUICKLY INLAND THROUGH
SOUTHWESTERN CANADA AND WASHINGTON STATE. THIS MAY TEMPORARILY
DISRUPT THE MONSOON MOISTURE ACROSS IDAHO. THE LOW PASSING THROUGH
CANADA MOVES QUICKLY OFF TO THE EAST AND BY THE WEEKEND MODELS SHOW
DISAGREEMENT IN HANDLING OF A NEW CUT OFF LOW FEATURE STRANDED NEAR
THE CALIFORNIA COAST. SOMEWHERE AROUND SUNDAY OR MONDAY THE MONSOON
MOISTURE COULD BE SET UP TO SURGE NORTH THROUGH NEVADA TO IDAHO. RS

&&

.AVIATION...ANOTHER DAY OF MONSOON MOISTURE WILL RESULT IN SCT
SHOWERS AND A FEW TSTMS. GREATER COVERAGE EXPECTED LATER THIS AFTN.
OVERALL CONDITIONS EXPECTED TO REMAIN VFR. HEDGES

&&

.FIRE WEATHER...MONSOON MOISTURE CONTINUES TO FLOW INTO IDAHO AS THE
REMAINS OF A TROPICAL SYSTEM LINGERS OVER THE GREAT BASIN. SCATTERED
SHOWERS AND WIDELY SCATTERED THUNDERSTORMS...ESPECIALLY IN THE LATE
AFTERNOON...WILL CONTINUE THROUGH THE END OF THE WEEK. HEAVY
RAINFALL AMOUNTS ARE POSSIBLE. TEMPERATURES WILL REMAIN ON THE COOL
SIDE AND HUMIDITY ON THE HIGH SIDE THROUGH FRIDAY. TEMPERATURES
RETURN TO MORE NORMAL READINGS OVER THE WEEKEND. HEDGES
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING IDZ018-031-032.

FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING IDZ022>025.

&&

In the hours before

Local storm report, Aug 5, 8:10 AM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
810 AM MDT TUE AUG 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     HEAVY RAIN       OAKLEY                  42.24N 113.88W
08/05/2014  M0.90 INCH       CASSIA             ID   CO-OP OBSERVER

            18-HOUR RAINFALL TOTAL.

&&

GWICKLUN

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 12:24 AM MDTSpecial Weather StatementPIHOneida66 min
Aug 5, 6:48 AM MDTAreal Flood AdvisoryPIHBlaine, Cassia, Minidoka6 hr
Aug 5, 12:29 PM MDTAreal Flood AdvisoryPIHBonneville, Jefferson, Madison2 hr
Aug 5, 1:00 PM MDTFlash Flood WarningPIHBonneville, Jefferson, Madison60 min
Aug 5, 1:09 PM MDTSpecial Weather StatementPIHPower51 min
Aug 5, 1:18 PM MDTFlash Flood WarningPIHBingham3 hr
Aug 5, 1:19 PM MDTFlash Flood WarningPIHCassia, Power3 hr
Aug 5, 1:36 PM MDTFlash Flood WarningPIHBlaine, Cassia, Minidoka, Power3 hr
Aug 5, 1:44 PM MDTFlash Flood WarningPIHBingham2 hr
Aug 5, 2:13 PM MDTAreal Flood AdvisoryPIHBingham, Bonneville62 min
Aug 5, 2:30 PM MDTAreal Flood AdvisoryPIHBannock, Oneida, Power3 hr
Aug 5, 2:42 PM MDTFlash Flood WarningPIHBingham, Bonneville3 hr
Aug 5, 2:50 PM MDTAreal Flood AdvisoryPIHCassia6 hr
Aug 5, 3:01 PM MDTFlash Flood WarningPIHBingham, Bonneville3 hr
Aug 5, 3:06 PM MDTFlash Flood WarningPIHBannock, Caribou, Power3 hr
Aug 5, 3:30 PM MDTSpecial Weather StatementPIHClark60 min
Aug 5, 3:50 PM MDTFlash Flood WarningPIHBingham3 hr
Aug 5, 4:15 PM MDTFlash Flood WarningPIHPower3 hr
Aug 5, 4:44 PM MDTSpecial Weather StatementPIHButte, Clark61 min
Aug 5, 4:50 PM MDTFlash Flood WarningPIHCaribou3 hr
Aug 5, 4:52 PM MDTSpecial Weather StatementPIHOneida38 min
Aug 5, 5:54 PM MDTSpecial Weather StatementPIHClark66 min

Nearby

Flash Flood Warnings in Idaho, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.